Colorado, 2022High Wind in Colorado, November 2 to 3, 2022
November 2 to 3, 2022 · NWS GJT · 2 events in 2 counties and zones
Gusty winds occurred out ahead of and along an unseasonably strong cold front that passed across western Colorado. Widespread gusts of 40 to 50 mph occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds occurred out ahead of and along an unseasonably strong cold front that passed across western Colorado. Widespread gusts of 40 to 50 mph occurred. Some stronger winds occurred with locally higher winds stronger than 58 mph in the Central Gunnison and Uncompahgre River Basin as well as the Four Corners/Upper Dolores River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 2, 5:52 PM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Nov 2, 5:52 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
652 PM MDT Wed Nov 2 2022
.UPDATE...
Issued at 652 PM MDT Wed Nov 2 2022
Winds remain gusty in spots across northwest Colorado this
evening, but have largely fallen below advisory criteria. As a
result, the Wind Advisory will be allowed to expire at 7 PM MDT as
scheduled.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 229 PM MDT Wed Nov 2 2022
Satellite imagery shows high and mid level cloud cover spreading
across central and northeastern Utah early this afternoon. From the
water vapor channel, the center of the well-advertised low pressure
system headed this way appears to have just come onshore near
Seattle, Washington. Radar returns are pretty limited at this point
(as anticipated) with the eastern Uintas the only zone with
precipitation ongoing. By this evening, overcast skies and
precipitation will quickly spread across much of the forecast area
as lift rapidly intensifies near the left exit region of the
(100+ kt) jet and is fueled by moisture. Given the more southerly
track of this system before it's arrival, warmer temperatures will
lead to snow levels starting around 8-9K feet depending on
latitude.
As previously discussed, model solutions indicate that this system
will dive south and east, arriving over Nevada by tomorrow morning.
As colder air sweeps in from the northwest behind the front, snow
levels generally drop down to 5-6K feet on Thursday before moving
down to low valley floors with reinforced cold air Thursday
evening/night. The mid level low will arrive over the four corners
by midnight tomorrow night before nudging east of the Rockies on
Friday. Precipitation will come to an end around the time the
coldest air arrives on Thursday night due to subsidence infiltrating
the western forecast area under northwesterly flow.
Overall, QPF amounts haven't significantly trended in any
direction with this package but recent data has given eastern Utah
a bit of a haircut. We'll see widespread QPF above 1/2 inch with
amounts up to 1.5 inches in the San Juans and central mountains.
This results in snow amounts near 1 to 2 feet in San Juans with
lesser amounts across the remainder of the high country. Expect
trace amounts down near the low valleys. Messaging remains the
same with current hazards on track across the forecast area.
Expect gusty winds to subside late this afternoon / evening as the
lower atmosphere decouples and the surface gradient relaxes
slightly...roughly on time with the end of the wind advisory.
Temperatures above normal today will take a nose dive starting
tomorrow behind the cold front. We'll see highs and lows 10 to 15
degrees below normal during the day on Thursday with overnight
values around 5 to 10 degrees colder than normal.
.LONG TERM...(Friday through Wednesday)
Issued at 229 PM MDT Wed Nov 2 2022
Widespread snowfall will continue to wind down Friday morning
as the upper level trough and support shift eastward. A few
snowshowers will linger along the mountains but only expect flurries
or very light snow showers. Through the day expect variable
cloudiness for most areas with about a 3 to 6 degree drop in high
temperatures noted (some spots may see a bit more than that).
Towards the evening hours, winds will become a bit more favorable
for some orographics to kick in for the northern mountains down to
the Flat Tops and central mountains and models have picked up on
this possibility with the NBM indicating around an inch of new snow
for that area. Wouldn't be surprised to see an inch or three of new
snow at the highest elevations.
Looking ahead to the weekend, the jet stream will set up to our
north and provide support for plenty of precip for
Utah/Wyoming/Idaho while we stay generally dry outside of some light
showers over those orographically favored spots. As the jet stream
starts to sag southward early Sunday morning, the core of stronger
winds will quickly shift downstream to the Plains. So Sunday
morning, our northern valleys will likely see some precip but by
noon most precip will end leaving clouds and some showery precip to
contend with. Looks like areas along and south of I-70 will stay dry
with more clouds than sun up north.
Looking further to the northwest on Sunday, a deep area of low
pressure will just be offshore of the Washington Coast and bring
widespread moisture to the West Coast from California northwards. As
we always see with these systems, deep southwesterly flow will set
up Monday with some gusty winds expected as the pressure gradient
tightens across the desert southwest. A cold front will be on our
doorstep Tuesday morning and will move through bringing another
round of precip to the CWA. Some timing differences do show up
between models as well as the location of the parent low and upper
level trough but all signs are there for another shot of cold air
and mountain snow. Keep an eye on the forecast midweek onwards as
things may get interesting.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 550 PM MDT Wed Nov 2 2022
Strong southwesterly winds will continue this evening out ahead
of a cold front. Gusts of 25 to 35 kt are likely at just about all
TAF sites through 03Z. Winds will subside in the lower
elevations, but remain gusty in the mountains overnight. Clouds
will continue to increase, thicken and lower this evening and
overnight as the cold front approaches... with ILS breakpoint
ceilings being reached by 12Z. Valley rain and mountain snow
showers will develop and become increasingly widespread overnight,
leading to mountain obscurations and both visibility and ceiling
restrictions. Showers are expected to be around through most of
the day on Thursday. Widespread MVFR conditions are expected with
periods of IFR likely as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 7 PM MDT this evening for COZ001-002.
Winter Weather Advisory from midnight tonight to midnight MDT
Thursday night for COZ003.
Winter Weather Advisory from midnight tonight to 6 AM MDT Friday
for COZ004-009-010-012-013-017-018.
Winter Storm Warning until midnight MDT Thursday night for
COZ019.
UT...Winter Weather Advisory from midnight tonight to midnight MDT
Thursday night for UTZ025-028.
Winter Weather Advisory until midnight MDT Thursday night for
UTZ023.
&&
UPDATE...MDM
SHORT TERM...SS
LONG TERM...TGR
AVIATION...MDMHazardous weather outlook, Nov 2, 5:00 AM MST, 17 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
600 AM MDT Wed Nov 2 2022
COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
600 AM MDT Wed Nov 2 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds will develop today ahead of an approaching storm
system. Winds of 25 to 35 mph with gusts to 50 are possible across
the low valleys of northwest Colorado this afternoon. Stronger
gusts on the high terrain are possible today. Elsewhere,
widespread gusts 30 to 40 mph are possible. Valley rain and
mountain snow showers will develop this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Mountain snow showers will continue Thursday into Friday, areas of
the San Juans could see upwards of 30 inches of snow out of this
system. While, elsewhere in the mountains, widespread snow totals
of 10-20 inches are expected by Friday morning. Things dry some
Friday into Saturday, but favorable orographics will bring some
more snow chances for the northern mountains on Saturday and
Sunday. Another more significant storm is expected sometime
Tuesday with more precipitation expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Nov 2, 5:26 PM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 PM MDT WED NOV 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST 4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
11/02/2022 M46 MPH ROUTT CO MESONET
MESONET STATION STORM 4.3 E STEAMBOAT
SPRINGS (DRI).
&&Local storm report, Nov 2, 8:15 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
915 PM MDT WED NOV 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
11/02/2022 M45 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&
NLHigh Wind, Central Gunnison and Uncompahgre River Basin
- When
- November 2, 10:09 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
A peak wind gust of 61 MPH was measured by the automated weather station at Montrose Regional Airport.
High Wind, Four Corners / Upper Dolores River Basin
- When
- November 3, 3:16 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
A peak wind gust of 61 MPH was measured by the automated weather station at Cortez Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Montana, November 2 to 3, 2022$110,000 · 3 events
- Heavy Snow and Winter Weather in Colorado, November 2 to 4, 202211 events
- Winter Storm and Winter Weather in Wyoming, November 2 to 4, 20225 events
- Debris Flow and Heavy Snow in California, November 2 to 3, 202262 kt wind · 4 events
- High Wind in California, November 2 to 3, 202264 kt wind · 4 events
- High Wind in Wyoming, November 2, 20223 events
- Frost and Freeze in Washington, November 2, 20222 events
- Heavy Snow in Washington, November 2, 20222 events
- High Wind in Wyoming, November 2, 202253 kt wind · 2 events
- Winter Weather in Utah, November 2 to 3, 20222 events
- Hail and Damaging Wind in Florida, November 2, 20221.75 in hail · 2 events
- Frost and Freeze in Oregon, November 2, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056687, 1056689.